Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 246, NWS State College, PA

August 17, 2007Lancaster County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Aug 17, 2007, 12:42 PM EDT for Lancaster County, Pennsylvania. It was in force for 93 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 17, 2007, 12:42 PM EDT (16:42 UTC)
Expired
Aug 17, 2007, 2:15 PM EDT
In force
93 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Lancaster County, PA

What was reported inside it

TimeReportWhereRemark
Aug 17, 1:17 PM EDTHAIL 0.88Landisville, PA
Aug 17, 1:25 PM EDTHAIL 0.88Landisville, PA
Aug 17, 1:30 PM EDTHAIL 0.88Lancaster, PA
Aug 17, 1:35 PM EDTTSTM WND DMGLancaster, PATREES DOWN IN COUNTY PARK. ROCKFORD AND WILLIAMSON ROADS CLOSED.
Aug 17, 1:44 PM EDTHAIL 0.88Lancaster, PA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 53 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 4.7 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2007-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 352 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2007-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
352 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
1022 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 171643
SVRCTP
PAC071-171815-
/O.NEW.KCTP.SV.W.0246.070817T1642Z-070817T1815Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1242 PM EDT FRI AUG 17 2007

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN LANCASTER COUNTY IN SOUTH CENTRAL PENNSYLVANIA...

* UNTIL 215 PM EDT

* AT 1238 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  MAYTOWN...OR NEAR ELIZABETHTOWN...AND MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MARIETTA AROUND 1250 PM EDT...
  MOUNT JOY AND COLUMBIA AROUND 100 PM EDT...
  MOUNTVILLE AROUND 115 PM EDT...
  LANDISVILLE AND MANHEIM AROUND 120 PM EDT...
  MANHEIM AROUND 125 PM EDT...
  EAST PETERSBURG AROUND 130 PM EDT...

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 268 AND 284.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...STATE HIGHWAY
283...ROUTE 30...ROUTE 222...ROUTE 322...STATE ROAD 501.

DOPPLER RADAR HAS INDICATED WEAK ROTATION WITHIN THIS STORM. WHILE 
NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP AS THE STORM 
STRENGTHENS. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A 
PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL 
INTERIOR ROOM.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS SEVERE
THUNDERSTORM. MOVE INDOORS IMMEDIATELY REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR
HAIL THREE QUARTERS OF AN INCH OR LARGER. SEEK SHELTER INSIDE A
STURDY LOCATION NOW.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 4030 7612 4001 7602 4001 7648 4004 7653
      4007 7666 4015 7672
TIME...MOT...LOC 1642Z 267DEG 14KT 4011 7661

$$

FORECASTER: LAMBERT/STEINBUGL
2 follow-up statements
000 
WWUS51 KCTP 171725
SVSCTP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
125 PM EDT FRI AUG 17 2007

PAC071-171815-
/O.CON.KCTP.SV.W.0246.000000T0000Z-070817T1815Z/
LANCASTER PA-
125 PM EDT FRI AUG 17 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM EDT
FOR CENTRAL LANCASTER COUNTY...

AT 121 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR MOUNTVILLE...OR NEAR MILLERSVILLE...MOVING SOUTHEAST AT
15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  LANCASTER AROUND 135 PM EDT...

DOPPLER RADAR HAS INDICATED WEAK ROTATION WITHIN THIS STORM. WHILE
NOT IMMEDIATELY LIKELY...A TORNADO MAY DEVELOP. IF A TORNADO IS
SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 4001 7606 4002 7632 4001 7633 4001 7648
      4003 7652 4004 7652 4016 7642 4002 7604
TIME...MOT...LOC 1725Z 302DEG 17KT 4004 7638

$$

FORECASTER: STEINBUGL
000 
WWUS51 KCTP 171750
SVSCTP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
150 PM EDT FRI AUG 17 2007

PAC071-171815-
/O.CON.KCTP.SV.W.0246.000000T0000Z-070817T1815Z/
LANCASTER PA-
150 PM EDT FRI AUG 17 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM EDT
FOR EAST CENTRAL LANCASTER COUNTY...

AT 142 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
 THIS STORM WAS LOCATED NEAR STRASBURG...OR NEAR WILLOW STREET...
MOVING EAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  GAP AND QUARRYVILLE AROUND 200 PM EDT...
  

DOPPLER RADAR HAS INDICATED ROTATION WITHIN THIS STORM. WHILE NOT 
IMMEDIATELY LIKELY...A TORNADO MAY DEVELOP. IF A TORNADO IS 
SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY 
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT FRIDAY
EVENING FOR CENTRAL PENNSYLVANIA.

LAT...LON 3998 7597 3993 7597 3992 7599 3987 7599
      3985 7601 3990 7625 4008 7620 4004 7594
      4002 7594
TIME...MOT...LOC 1750Z 282DEG 26KT 3997 7610

$$

FORECASTER: LAMBERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 10:56 AM EDT, 1 hour 46 minutes earlier.

Area forecast discussion, Aug 17, 10:56 AM EDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1056 AM EDT FRI AUG 17 2007

.SYNOPSIS...
A COLD FRONT LOCATED NEAR INTERSTATE 80 LATE THIS MORNING WILL
PUSH SOUTH ACROSS THE REGION THIS AFTERNOON...TRIGGERING A FEW
SHOWERS OR A THUNDERSTORM ACROSS THE SOUTHERN COUNTIES OF PENNSYLVANIA.
DRIER AND COOLER AIR WILL MOVE OVER THE REGION THROUGH SATURDAY NIGHT
S HIGH PRESSURE BUILDS SOUTHEAST ACROSS THE GREAT LAKES. MOISTURE
AND NORTHWESTERLY FLOW ALOFT SUNDAY INTO MONDAY COULD INCREASE THE
CHANCE OF SHOWERS. A WEAK UPPER LEVEL RIDGE SHOULD DOMINATE THE
REGION BY MID-WEEK WITH WARM HUMID CONDITIONS.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
THE COLD FRONT DRAPED ACROSS NRN PENN AT 1430Z WAS BEING
TEMPORARILY DELAYED IN ITS SWD MVMT BY A WEAK WAVE OF LOW PRESSURE
NEAR KIPT.

NAM/RUC SHOW MIXED LAYER CAPE CLIMBING TO OVER 1000 J/KG ACROSS
THE LOWER SUSQ VALLEY THIS AFTERNOON...WHICH IN THE PRESENCE OF
WEAK LARGE SCALE FORCING AHEAD OF A SHORT WAVE HEADING SE FROM THE
LWR GLAKES...SHOULD YIELD A FEW SHRA/TSRA /MAINLY NEAR AND TO THE
SE OF INTERSTATE 81/.

COOLER AND LESS HUMID AIR WILL ADVECT SE BEHIND THE FRONT LATE IN
THE DAY...SWEEPING ANY CONVECTION SOUTH OF THE MASON/DIXON LINE.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
HE FRONT SHOULD PUSH TO OUR SOUTH BY MIDDAY. THE COOLER AND DRIER
AIR SHOULD PRODUCE A PLEASANT DAY WITH SKIES BECOMING MOSTLY SUNNY.
OUR PW VALUES ARE FOREST TO DROP BELOW NORMAL BY EVENING OVER THE
ENTIRE STATE. SHOULD BE COMFORTABLE AFTERNOON AND EVENING.

VERY DRY AIR OVERNIGHT FRIDAY INTO SATURDAYS SUGGESTS A VERY COOL
MORNING SATURDAY. SREF 2M TEMPS SHOW MANY LOCATIONS IN THE 40S
ACROSS NORTHERN AND CENTRAL PA. COMFORTABLE 50S IN THE
SOUTH/SOUTHEAST.

SATURDAY SHOULD BE A MOSTLY SUNNY DAY WITH LOW HUMIDITY AND TEMPS
MAINLY IN THE 70S.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
SATURDAY NIGHT SHOULD BE ANOTHER PLEASANT NIGHT. CLOUDS COULD MOVE
INTO WESTERN AREAS OVERNIGHT AS A SURGE OF MOISTURE HEADS OUR WAY.
CANNOT RULE OUT A SHOWER IN THE WEST BY SUNDAY MORNING.

SUNDAY...THE PW VALUES RETURN TO NORMAL AND RISE ABOVE NORMAL IN THE
WEST. GEFS SHOWS CHANCE OF SHOWERS/THUNDERSTORMS MAINLY IN THE WEST.

MONDAY...A WEAK LOW-LEVEL BOUNDARY SHOULD BE OVER THE STATE. WARM
MOIST AIR ON THE SOUTH SIDE AND COOLER DRIER AIR ON THE NORTH. HIGH
PROB HAS MOST OF PA WITH ABOVE NORMAL PW AND CHANCE OF SHOWERS.

TUES-THURS...OUR PW VALUES ARE FORECAST TO BE ABOUT 1SD ABOVE NORMAL
SUGGESTING HUMID CONDITIONS AND CHANCES OF SHOWERS. BY TUESDAY OUR
850 HPA TEMPS ARE ABOVE NORMAL SUGGESTING IT WILL SHOULD BE SLIGHTLY
WARMER THAN NORMAL TUE-THURS AS OUR 850 HPA TEMPS REMAIN ABOVE
NORMAL. OUR 925 HPA TEMPS SHOULD BE SLIGHTLY ABOVE NORMAL. LOOKS
LIKE A RELATIVELY WARM HUMID PERIOD AND THUS THE CHANCE OF SHOWERS
AND THUNDERSTORMS.

&&

.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
COLD FRONT MOVING THROUGH THE STATE AT THIS TIME WILL USHER IN
MUCH DRIER AIR BY AFTERNOON. AFTER CURRENT HAZE AND FOG DISSIPATES
LATER THIS MORNING...BY AROUND 14Z TO 15Z...VFR CONDS ARE
EXPECTED. RATHER DEEP MIXING WILL PROMOTE GUSTY SFC WNDS GUSTS
LATER THIS AFTN.

HIGH PRESSURE WILL BUILD IN FOR SAT WITH VFR FLYING EXPECTED.
SUN- TUE LOOKS UNSETTLED WITH SEVERAL DISTURBANCES TAKING AIM ON
THE REGION.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...GRUMM/DANGELO/LAMBERT
NEAR TERM...GRUMM/LAMBERT
SHORT TERM...GRUMM
LONG TERM...GRUMM
AVIATION...GARTNER
Hazardous weather outlook, Aug 17, 6:18 AM EDT, 6 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
618 AM EDT FRI AUG 17 2007

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-181030-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
618 AM EDT FRI AUG 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 17, 12:05 PM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1205 PM EDT FRI AUG 17 2007

PAZ012-041-171715-
NORTHERN CLINTON-NORTHERN LYCOMING-
1205 PM EDT FRI AUG 17 2007

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CLINTON AND WEST CENTRAL
LYCOMING COUNTIES...

AT 1158 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 18 MILES NORTHWEST OF LOCK HAVEN...MOVING EAST AT
20 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. A 10 TO 15 MINUTE PERIOD OF VERY HEAVY RAIN WILL FALL FROM
THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL
ROADSIDE DITCHES. EXPECT OCCASIONAL DANGEROUS CLOUD TO GROUND
LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER TREES WHEN
LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR CAMMAL AROUND 1230 PM...LITTLE PINE STATE
PARK...WATERVILLE AROUND 1245 PM...SALLADASBURG AND ENGLISH CENTER
AROUND 100 PM.

FORECASTER: LAMBERT

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 12:10 PM EDTSevere Thunderstorm WarningCTPClinton, Lycoming65 min
Aug 17, 12:56 PM EDTTornado WarningCTPLycoming34 min
Aug 17, 1:14 PM EDTSevere Thunderstorm WarningCTPColumbia, Lycoming, Montour61 min
Aug 17, 1:19 PM EDTSevere Thunderstorm WarningCTPNorthumberland26 min
Aug 17, 1:23 PM EDTTornado WarningCTPColumbia, Montour52 min
Aug 17, 1:34 PM EDTSevere Thunderstorm WarningCTPSchuylkill56 min
Aug 17, 1:56 PM EDTTornado WarningCTPSchuylkill34 min
Aug 17, 2:13 PM EDTSevere Thunderstorm WarningCTPColumbia62 min
Aug 17, 2:28 PM EDTSevere Thunderstorm WarningCTPSchuylkill62 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.